Alert archive / Montana / Wind Chill Advisories in 2014

Wind Chill Advisory 8, NWS Missoula, MT

December 29, 2014Lemhi County, Idaho; 9 counties in Montana

NWS Missoula, MT issued this wind chill advisory at Dec 29, 2014, 11:41 AM MST for Lemhi County, Idaho; 9 counties in Montana. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2014, 11:41 AM MST (18:41 UTC)
Expired
Dec 30, 2014, 9:00 AM MST
In force
21 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 43 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

860 
WWUS45 KMSO 291841
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1141 AM MST MON DEC 29 2014



MTZ002-003-300600-
/O.NEW.KMSO.WC.Y.0008.141229T1841Z-141230T0600Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
1141 AM MST MON DEC 29 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING. 


* IMPACTS/TIMING: GUSTY EAST TO NORTHEAST WINDS AND COLD ARCTIC
  AIR WILL COMBINE TO BRING DANGEROUSLY COLD WIND CHILLS THROUGH
  THIS EVENING.

* WIND CHILL VALUES: 10 TO 20 BELOW ZERO WITH AREAS LOCALLY DOWN
  TO 25 BELOW ZERO, ESPECIALLY ALONG HIGHWAY 2 THROUGH BADROCK
  CANYON.

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 
  83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...FLATHEAD 
  LAKE...FLATHEAD VALLEY...MISSION VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MTZ005-007-043-300600-
/O.NEW.KMSO.WC.Y.0008.141229T1841Z-141230T1600Z/
MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
1141 AM MST MON DEC 29 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST TUESDAY. 


* IMPACTS/TIMING: GUSTY EAST TO NORTHEAST WINDS AND COLD ARCTIC
  AIR WILL COMBINE TO BRING DANGEROUSLY COLD WIND CHILLS THROUGH
  TUESDAY MORNING.

* WIND CHILL VALUES: 10 TO 20 BELOW ZERO WITH AREAS LOCALLY DOWN
  TO 25 BELOW ZERO, ESPECIALLY THROUGH HELLGATE CANYON AND ALONG
  I-90 THROUGH GARRISON JUNCTION.

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA... 
  BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON... 
  HOMESTAKE PASS...MACDONALD PASS...HIGHWAY 200 BONNER TO 
  GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST 
  MISSOULA TO BEARMOUTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

IDZ010-300600-
/O.NEW.KMSO.WC.Y.0008.141229T1841Z-141230T1600Z/
EASTERN LEMHI COUNTY-
1141 AM MST MON DEC 29 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST TUESDAY. 


* IMPACTS/TIMING: GUSTY WINDS AND COLD ARCTIC AIR WILL COMBINE TO
  BRING DANGEROUSLY COLD WIND CHILLS, MAINLY BETWEEN GILMORE
  SUMMIT AND LEADORE ON HIGHWAY 28 THROUGH TUESDAY MORNING.

* WIND CHILL VALUES: 10 TO 20 BELOW ZERO


* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS...SALMON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
2 follow-up statements
475 
WWUS45 KMSO 300542
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1042 PM MST MON DEC 29 2014

MTZ002-003-301600-
/O.EXT.KMSO.WC.Y.0008.000000T0000Z-141230T1600Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
1042 PM MST MON DEC 29 2014

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 9 AM MST TUESDAY...

THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 9 AM MST TUESDAY. 

* IMPACTS/TIMING: GUSTY EAST TO NORTHEAST WINDS AND COLD ARCTIC
  AIR WILL COMBINE TO BRING DANGEROUSLY COLD WIND CHILLS THROUGH
  TUESDAY MORNING.

* WIND CHILL VALUES: 10 TO 20 BELOW ZERO WITH AREAS LOCALLY DOWN 
  TO 25 BELOW ZERO... ESPECIALLY ALONG HIGHWAY 2 THROUGH BADROCK 
  CANYON. 

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 
  83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...FLATHEAD 
  LAKE...FLATHEAD VALLEY...MISSION VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MTZ005-007-043-301600-
/O.CON.KMSO.WC.Y.0008.000000T0000Z-141230T1600Z/
MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
1042 PM MST MON DEC 29 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST TUESDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST TUESDAY. 

* IMPACTS/TIMING: GUSTY EAST TO NORTHEAST WINDS AND COLD ARCTIC 
  AIR WILL COMBINE TO BRING DANGEROUSLY COLD WIND CHILLS THROUGH 
  TUESDAY MORNING. 

* WIND CHILL VALUES: 10 TO 20 BELOW ZERO WITH AREAS LOCALLY DOWN 
  TO 25 BELOW ZERO... ESPECIALLY THROUGH HELLGATE CANYON AND 
  ALONG I-90 THROUGH GARRISON JUNCTION. 

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA... 
  BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON... 
  HOMESTAKE PASS...MACDONALD PASS...HIGHWAY 200 BONNER TO 
  GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST 
  MISSOULA TO BEARMOUTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

IDZ010-301600-
/O.CON.KMSO.WC.Y.0008.000000T0000Z-141230T1600Z/
EASTERN LEMHI COUNTY-
1042 PM MST MON DEC 29 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST TUESDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST TUESDAY. 

* IMPACTS/TIMING: GUSTY WINDS AND COLD ARCTIC AIR WILL COMBINE 
  TO BRING DANGEROUSLY COLD WIND CHILLS... MAINLY BETWEEN 
  GILMORE SUMMIT AND LEADORE ON HIGHWAY 28 THROUGH TUESDAY 
  MORNING. 

* WIND CHILL VALUES: 10 TO 20 BELOW ZERO

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS...SALMON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
008 
WWUS45 KMSO 301554
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
854 AM MST TUE DEC 30 2014


MTZ002-003-301700-
/O.EXP.KMSO.WC.Y.0008.000000T0000Z-141230T1600Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
854 AM MST TUE DEC 30 2014

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING. 

WINDS HAVE SUBSIDED THIS MORNING BUT LOCAL WIND CHILLS OF 20
BELOW ZERO ARE STILL POSSIBLE FOR AREAS NEAR BAD ROCK CANYON.

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 
  83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...FLATHEAD 
  LAKE...FLATHEAD VALLEY...MISSION VALLEY...POLSON

$$

MTZ005-007-043-301700-
/O.EXP.KMSO.WC.Y.0008.000000T0000Z-141230T1600Z/
MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
854 AM MST TUE DEC 30 2014

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING. 

WINDS HAVE SUBSIDED THIS MORNING BUT LOCAL WIND CHILLS OF 20
BELOW ZERO ARE STILL POSSIBLE FOR AREAS NEAR HELLGATE CANYON.

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA... 
  BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON... 
  HOMESTAKE PASS...MACDONALD PASS...HIGHWAY 200 BONNER TO 
  GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST 
  MISSOULA TO BEARMOUTH

$$

IDZ010-301700-
/O.EXP.KMSO.WC.Y.0008.000000T0000Z-141230T1600Z/
EASTERN LEMHI COUNTY-
854 AM MST TUE DEC 30 2014

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING. 

WINDS HAVE SUBSIDED THIS MORNING BUT LOCAL WIND CHILLS OF 20
BELOW ZERO ARE STILL POSSIBLE THROUGH THIS MORNING.

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS...SALMON

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind chill advisory went out at Dec 29, 3:31 AM MST, 8 hours 10 minutes earlier.

Area forecast discussion, Dec 29, 3:31 AM MST, 8 hours 10 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
331 AM MST MON DEC 29 2014

...TRAVEL DIFFICULTIES WILL CONTINUE DUE TO BLOWING SNOW...
...BITTERLY COLD TEMPERATURES THROUGH WEDNESDAY...

.DISCUSSION...
Heavy bands of snow from yesterday have generally subsided this
morning, with only occasional snow showers lingering across the
region today. Moderate northeast arctic winds continue today,
especially for northwest Montana, producing wind chills as cold as
-10 to -20 along the divide and generally single digits to -10
degrees wind chill elsewhere. Bitter cold temperatures are
forecast to stick around through at least Wednesday as developing
high pressure keeps the dry and cold air mass over the region.
High temperatures will remain in the single digits for most
through Wednesday, with slightly warmer temperatures for Central
Idaho. Toward the end of the week, valley inversions will develop
with temperatures in the mid and upper slopes of the terrain
moderating gradually, though the valley cold pools will keep
temperatures in the teens.

Long range forecast models continue to struggle with the weather
pattern beginning Friday through the coming weekend. The potential
for a return to snowy conditions has been pushed back to the
weekend but confidence remains low with timing and potential
impacts. Stay tuned as the details begin to become more clear.

&&

.AVIATION...
Moderate winds will continue for KGPI and KMSO today with gusts up
to 20 to 30 kts expected, which may result in occasional blowing
snow visibility issues throughout the day. Scattered snow showers
will decrease this morning near KBTM and KSMN, though some
lingering low clouds over the area may still obstruct mountains.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY until 11 AM MST this morning
     Missoula/Bitterroot Valleys.

     WINTER STORM WARNING until 11 AM MST this morning
     Flathead/Mission Valleys...West Glacier Region.

     WINTER STORM WARNING until 11 AM MST this morning Potomac/Seeley
     Lake Region.

     WINTER WEATHER ADVISORY until 11 AM MST this morning
     Butte/Blackfoot Region.

ID...WINTER WEATHER ADVISORY until 10 AM PST this morning
     Orofino/Grangeville Region.

     WINTER WEATHER ADVISORY until 10 AM PST this morning Southern
     Clearwater Mountains.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 9:26 PM MSTWinter Weather AdvisoryMSOClearwater, Idaho14 hr

Nearby

Wind Chill Advisories in Montana, 2014Wind Chill Advisories in Idaho, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.